View Full Version : Effectiveness of ADHC stimulant med (Adderall) while depressed?


gnbeg
02-02-09, 02:34 PM
I've been really struggling with depression the last couple of weeks. I'm not suicidal or struggling to get out of bed, but just generally don't experience much joy in anything these days. I'm sluggish, teary eyed at the drop of a hat, not wanting to socialize unless with very familiar friends.

Coincidentally, I started on Adderall-20mg/Seroquel-200mg a little more than 2 weeks ago.

When "life" is going OK, the adderall is helpful, primarily with extra energy, motivation and generall mood. Not so much with focus.

But, I've noticed in my current mood, Adderall seems much less effective. It's hard to see how it helps any at all. Just wondering if this is "normal" for the effectiveness of ADHC medication when depressed.

My next dr appointment is still a couple of weeks out.

keladry
02-06-09, 07:30 PM
I've found that when I'm inconsistent with my Adderall dosage it's very easy for me to feel as though my depression is getting worse. On the other hand, I've been on almost every antidepressant currently on the market save the MAOIs and I never found any of them to be effective until I started taking Adderall. Now my current mix is a very low dose of Prozac (10mg/day which is, in theory, too low to be therapeutic but I can absolutely tell the difference. I sometimes wonder if I'm abnormally sensitive to SSRIs and the reason for my previous rejection of the entire category was due to simply being on a dose that was, for me, way too high. Anyway) and a high-ish dose of Adderall (50 mg/day IR taken 20-10-20 at a time).

That being said, before we figured out the Prozac+Adderall combo, we tried a few others. Lexapro I gave up on after a week because it made me so spacey I felt like the ADHD was worse than when I was on no meds at all. I was ready to call it quits when I had the first panic attack I've had in 15 years, at which point I called my psychiatrist and announced that something had to give.

What she said was that, especially in the first few weeks, most antidepressants can cause attention, anxiety, focus, and panic issues.

It may be that you're dealing with the adjustment period to the antidepressant and that Adderall will start helping with focus once your body chemistry sorts itself out. On the other hand, it may be that Adderall's not the right ADHD medication for you. Just as I've been through dozens of different antidepressants, a friend of mine has been on six or seven different ADHD meds. Or it could simply be that you need a higher dose for Adderall to be effective for you. I started on 30mg (20 XR and 10 IR in the evening) and after the first month or so it was bumped up to 40mg of all IR because I lost my insurance. We'd talked about bumping it up to 50 when I started trying to find the right antidepressant, but I said I'd rather introduce one change at a time if possible so as to be better able to tell what was the new medication and what was the increase to the current one.

The other consideration is the side effects of both meds. Adderall can cause the crying-at-the-drop-of-a-hat thing and for some people I know it also makes them more socially withdrawn. Seroquel can have some pretty major sedative effects, IIRC, which could be contributing to your sluggishness. It can be hard, when you're depressed, to figure out what's the depression and what's the medication. I'm by no means saying that you're not *really* depressed, you're just dealing with medication side effects. There's a distinct difference, but it may be that the side effects of the meds are amplifying the effects of depression. What's more, while Adderall doesn't need to build up in your system, it can take weeks for antidepressants to "kick in."

I'd suggest calling your doctor's office and seeing if you can either change the appointment date or at least check in with him/her over the phone. If the meds aren't working for you, he or she will need to adjust dosage/medications not matter what, and if you *can* get in sooner, you'll be better off in the long run.

Good luck!

gnbeg
02-07-09, 10:31 PM
Thanks Keladry... I'm doing better. Last couple of days have been heading up. Today is the first time in at least 2 weeks that I haven't been teary eyed.

I do wonder if at least part of my struggle is due to new/different dosages of medication. I didn't mention in this post that in addition to starting adderall, upping seroquel dosage, that I have quit Wellbutrin, all in the last 3 weeks. That's alot for my body to get used to.

hannielaggie
02-08-09, 12:30 AM
Just give your body time to adjust to your new medications. You'll notice the benefits I promise.

Good Luck

Kelc
02-08-09, 01:53 AM
I know exactly what you mean. I keep forgetting to have my parents renew my anti depressant (celexa) and I take adderall. At almost anything I cry my eyes out. I also get cranky and mean sometimes. When I am on my anti depressant I am cheerful and happy.

reality911
03-02-09, 10:54 PM
gnbeg---I too had problems with wellbutrin while on adderall. I was very edgy, and would break out into tears at the first notes of a sad song. I found wellbutrin to be way too stimulating along with the adderall, and even in the side effects it says to beware of "suicidal tendencies or extreme sadness". I hope you find the right combo for you, I am still searching for mine...